Format

Send to

Choose Destination
See comment in PubMed Commons below
J Psychosom Res. 1997 Mar;42(3):225-34.

Androgenic--anabolic steroids and body dysmorphia in young men.

Author information

1
Department of Clinical Psychology, Stobhill Trust Hospital, Glasgow, Scotland.

Abstract

There has recently been increasing attention focused on the use of androgenic-anabolic steroids (AAS). Some research has suggested that a disturbance in body image in males leads to AAS use. At present, the available literature is sparse and there is little/no discussion on the causal factors for their use. This review gives a historical account of the development and the changing patterns of AAS use. Both the physical and psychological side-effects are presented. The available evidence and theories for external/social and internal, psychological, and developmental influences are discussed in relation to AAS use. The current trends for the treatment of AAS abusers are also presented. Recommendations regarding further research are made in the conclusions.

PMID:
9130179
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center